Colorado, 2015

Tornado and Flash Flood in Colorado, June 24 to 25, 2015

June 24 to 25, 2015 · NWS BOU · 12 events in 3 counties and zones

Two colliding outflow boundaries merged over east Denver and northwest Aurora at the height of rush hour. The collision quickly spawned a severe thunderstorm that produced an EF1 tornado, damaging hail, torrential rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two colliding outflow boundaries merged over east Denver and northwest Aurora at the height of rush hour. The collision quickly spawned a severe thunderstorm that produced an EF1 tornado, damaging hail, torrential rain and flash flooding. The tornado touched down in east Denver and west Aurora. The tornado first touched down near Quebec and 6th Ave. It then moved east northeast across the Lowry Campus into the west part of Aurora. The tornado then lifted near Mount Nebo Memorial Park. Some homes had minor roof damage with one former apartment building on the Lowry Campus had more significant roof damage. The tornado and intense thunderstorm winds uprooted trees, damaging vehicles and blocking roads.

The storm produced torrential rain, 2 to 2.5 inches, much of which fell in less than 30 minutes and resulted in flooded intersections and power outages. Flash flooding forced the evacuation of a theater at the Cherry Creek Shopping Center, where drifts of hail formed in the parking lot, and flooding set off alarms at the University of Denver's Ritchie Center. Numerous water rescues were reported as vehicles stalled flooded intersections. Many stoplights were knocked out. The water was reportedly 3-feet deep on the South Broadway ramp to Interstate 25. The bike path along Cherry Creek was inundated with several feet of water at the height of the storm. The South Platte River crested above flood stage for one hour. Employees still at work were urged to stay inside but others waded across flooded intersections downtown. About 30 flights had to be diverted from Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 1:37 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
237 PM MDT WED JUN 24 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 228 PM MDT WED JUN 24 2015

THINGS WORKING OUT PRETTY MUCH AS PLANNED THIS AFTERNOON AND HAVE
NOT MADE ANY HUGE CHANGES TO THE GOING FORECAST. LITTLE IN THE WAY
OF QG DYNAMICS TO HELP OR HINDER THINGS TONIGHT OR TOMORROW BUT
MOISTURE SHOULD INCREASE SUFFICIENTLY TO ALLOW FOR A BIT MORE
CONVECTION TOMORROW AFTERNOON COMPARED TO TODAY AND HAVE INCREASED
POPS ACCORDINGLY. MUCH OF THE NWP OUTPUT...INCLUDING THE CIRA
SYNTHETIC SATELLITE DATA...ARE TOYING AROUND WITH SOME STRATUS
ACROSS MUCH OF THE PLAINS LATER TONIGHT AND TOMORROW MORNING. HAVE
INCREASED SKY COVER TO ACCOUNT FOR THIS. THIS INCREASED MOISTURE
SHOULD BUMP UP THE THREAT OF STRONGER STORMS THURSDAY AFTERNOON.
MAXIMUM TEMPERATURES TOMORROW SHOULD BE A BIT LOWER DUE THE LOWER
CLOUD IN THE MORNING AS WELL AS MORE CONVECTIVE COVERAGE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT WED JUN 24 2015

THE LONG TERM PERIOD WILL BE DOMINATED BY NORTHWEST FLOW AS A
TROUGH REMAINS OVER THE GREAT LAKES AND EASTERN STATES WHILE A
BUILDING HIGH WILL PUSH NORTH OVER THE WESTERN STATES.

THE COLD FRONTAL BOUNDARY WILL CONTINUE MOVING PUSHING SOUTH
THURSDAY NIGHT. ONGOING CONVECTIVE ACTIVITY...WHICH MAY INCLUDE
SOME STRONGER STORMS OVER THE EASTERN PLAINS WILL CONTINUE PUSHING
SOUTHEAST. NAM SYNTHETIC SATELLITE HINTING AT A MESOSCALE
CONVECTIVE SYSTEM PUSHING SOUTHEAST OUT OF WYOMING OVERNIGHT OVER
THE COLORADO EASTERN PLAINS. HAVE INCREASED POPS TO HIGH
CHANCES...MAY NEED TO TRACK THINGS LATER TO GO UP TO LIKELYS.
BOTH NAM AND GFS AS WELL AS THEIR FORECAST SOUNDINGS SHOW LOW
STRATUS OR FOG PUSHING IN FROM THE NORTHEAST OVERNIGHT...LIKELY
ENHANCED BY UPSLOPE NORTHEASTERLY FLOW AND ANY SORT OF OUTFLOW
FROM CONVECTION. HAVE ADDED THIS TO THE GRIDS. SHOWERS AND
THUNDERSTORMS MAY KEEP GOING ALL NIGHT.

FRIDAY...EXPECT COOLER TEMPERATURES AS IT PUSHES IN ON THE
NORTHWEST FLOW ALOFT. A SURFACE HIGH WILL KEEP UPSLOPE FLOW GOING
TO PUSH MOISTURE UP AGAINST THE MOUNTAINS AND FOOTHILLS. LOOK FOR
MOST SHOWER AND STORM ACTIVITY TO REMAIN THERE WILL MORE STABLE
CONDITIONS OVER THE PLAINS.

SATURDAY THROUGH TUESDAY WILL SEE WARMING TEMPERATURES AND TYPICAL
EARLY SUMMER WEATHER PATTERN WITH AFTERNOON AND EVENING
CONVECTION EACH DAY AS THE UPPER HIGH REMAINS OVER THE GREAT
BASIN. THE NEXT SYSTEM IS BEING HINTED FOR WEDNESDAY WITH COOLER
TEMPERATURES AND A BETTER CHANCE FOR PRECIPITATION AREA WIDE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 228 PM MDT WED JUN 24 2015

ISOLATED CONVECTION THIS EVENING WILL CAUSE THE USUAL ISSUES...
ESPECIALLY REGARDING THE SQUIRRELLY WINDS...BUT THIS SHOULD
SETTLE DOWN AS THE SUN SETS WITH DRAINAGE WINDS KICKING IN BY LATE
EVENING. THERE IS A POSSIBILITY OF AT LEAST MVFR CEILINGS ACROSS
MUCH OF THE PLAINS BY AROUND 12Z WITH THE FRONT RANGE AIRPORTS
PROBABLY ON THE EDGE OF THE STRATUS DECK. THIS LOW CLOUD SHOULD
BURN OFF DURING THE LATE MORNING LEADING TO A BIT MORE CONVECTION
THURSDAY AFTERNOON COMPARED TO WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 228 PM MDT WED JUN 24 2015

SOME OF THE STRONG CONVECTIVE ACTIVITY MAY PRODUCE BRIEF HEAVY
RAINS THIS EVENING WITH A BETTER CHANCE THURSDAY AFTERNOON.
THE SNOWMELT ISSUES CONTINUE TO DECLINE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ET
LONG TERM...KRIEDERMAN
AVIATION...ET
HYDROLOGY...ET
Hazardous weather outlook, Jun 24, 9:44 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1044 AM MDT WED JUN 24 2015

COZ030>051-251645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1044 AM MDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE HIGHER TERRAIN LATE THIS MORNING AND AFTERNOON AND THEN DRIFT
EASTWARD. MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS...
PRODUCING BRIEF HEAVY RAINS...SOME SMALL HAIL AND WIND GUSTS TO
AROUND 40 OR 45 MPH. AN ISOLATED SEVERE STORM OR TWO IS NOT
COMPLETELY OUT OF THE QUESTION OVER THE NORTHEAST PLAINS LATE IN
THE AFTERNOON OR EARLY EVENING WITH HAIL REACHING UP TO AROUND 1
INCH IN DIAMETER AND WIND GUSTS EXCEEDING 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOLER TEMPERATURES AND AN INCREASE IN STORM COVERAGE WILL OCCUR
THURSDAY INTO FRIDAY ACROSS THE AREA....WITH A SLIGHT CHANCE OF
ISOLATED SEVERE STORMS OVER THE PLAINS THURSDAY EVENING. THEN A
FAIRLY TYPICAL EARLY SUMMER WEATHER PATTERN WILL CONTINUE FOR THE
REST OF THE PERIOD WITH TEMPERATURES AROUND NORMAL AND CHANCES OF
AFTERNOON AND EVENING THUNDERSTORMS DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ET/KRIEDERMAN

In the hours before

Special weather statement, Jun 24, 2:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED JUN 24 2015

COZ041-242215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
336 PM MDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 415 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF GREENLAND...OR 28 MILES NORTH OF COLORADO
SPRINGS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3914 10476 3938 10475 3944 10433 3939 10434
      3937 10433 3937 10430 3935 10430 3934 10433
      3932 10434 3931 10432 3929 10431 3929 10430
      3932 10428 3935 10427 3934 10427 3913 10428
TIME...MOT...LOC 2135Z 245DEG 19KT 3923 10470

COOPER

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Denver

When
June 24, 3:45 PM MST
Where
Denver County, 0.87 mi SE of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.920

Tornado, Denver

When
June 24, 3:48 PM MST to 4:10 PM MST
Where
Denver County, 1.42 mi ESE of Denver to 2.75 mi SSE of (Den)denver Intl Arp
Rating
EF1
Path length
2.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.725, -104.904

A tornado touched town near Quebec and 6th Ave and lifted near Mount Nebo Memorial Park. This tornado was a non-supercell tornado. Two outflow boundaries from earlier thunderstorms intersected over eastern Denver and western Aurora. This produced localized convergence and wind shear which likely contributed to the rapid formation of the tornado.

Hail, Denver

When
June 24, 3:50 PM MST
Where
Denver County, 2.11 mi SW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.960

Hail, Denver

When
June 24, 3:53 PM MST
Where
Denver County, 2.62 mi SW of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.960

Hail, Denver

When
June 24, 3:58 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
June 24, 4:02 PM MST
Where
Denver County, 1.38 mi N of (Den)denver Intl Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.790, -104.880

Hail, Denver

When
June 24, 4:16 PM MST
Where
Denver County, 2.24 mi WSW of Glendale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.690, -104.940

Hail, Arapahoe

When
June 24, 4:20 PM MST
Where
Arapahoe County, 1.74 mi WSW of Arapahoe Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -104.720

Flash Flood, Denver

When
June 24, 4:25 PM MST to 8:15 PM MST
Where
Denver County, 2.11 mi SW of Denver to 4.83 mi ESE of (Den)denver Intl Arp
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
39.710, -104.960

Torrential rainfall, from 2 to 2.5 inches, flooded intersections up to 3 feet of standing water at several intersections including: 6th Ave and Lowell, Broadway and Interstate 25, as well as parts of Speer Blvd along Cherry Creek.

Hail, Denver

When
June 24, 4:30 PM MST
Where
Denver County, 0.87 mi SE of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.920

Thunderstorm Wind, Arapahoe

When
June 24, 6:29 PM MST
Where
Arapahoe County, 3.8 mi WNW of (Bkf)buckley Air Force Base
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.730, -104.810

Large trees toppled near 23rd and Galena.

Thunderstorm Wind, Weld

When
June 25, 8:10 PM MST
Where
Weld County, 6.97 mi NNE of Purcell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.720, -104.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574078, 574104, 574075, 574071, 574073, 574074, 574076, 574077, 574126, 574079, 574080, 574083.